Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 5, NWS Tucson, AZ

April 9, 20194 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Apr 9, 2019, 2:50 PM MST for 4 counties in Arizona. It took effect at Apr 10, 2019, 4:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 2:50 PM MST (21:50 UTC)
In effect from
Apr 10, 2019, 4:00 AM MST
Expired
Apr 10, 2019, 9:00 AM MST
In force
5 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3623 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS75 KTWC 092150
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
250 PM MST Tue Apr 9 2019

AZZ511-512-101100-
/O.UPG.KTWC.WI.Y.0004.190410T1800Z-190411T0200Z/
/O.NEW.KTWC.WI.Y.0005.190410T1100Z-190410T1600Z/
/O.EXB.KTWC.HW.W.0001.190410T1600Z-190411T0200Z/
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Mount Graham and Chiricahua NM
250 PM MST Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 9 AM MST WEDNESDAY...
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Tucson has issued a High Wind
Warning, which is in effect from 9 AM to 7 PM MST Wednesday. A
Wind Advisory has also been issued. This Wind Advisory is in
effect from 4 AM to 9 AM MST Wednesday. 

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

* TIMING...Gusty winds continuing into Wednesday, with the
  strongest speeds late tonight into Wednesday evening.
 
* WINDS...West to northwest 35 to 45 mph with gusts to near 60
  mph. The highest speeds will occur across the exposed mountain 
  locations.
 
* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
with sustained winds of at least 40 mph...or gusts of 58 mph
or higher. Secure trash cans...lawn furniture...and other loose 
or lightweight outdoor objects. High winds can topple trees...blow
weakened roofs off houses...and down power lines. Use extreme 
caution when driving and expect areas of blowing dust which may 
reduce visibilities greatly.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for the latest on
this hazardous High Wind Event.

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ509-510-101100-
/O.NEW.KTWC.WI.Y.0005.190410T1100Z-190410T1600Z/
/O.EXT.KTWC.HW.W.0001.190410T1600Z-190411T0200Z/
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Including the cities of Clifton, Safford, and Hannagan Meadow
250 PM MST Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 9 AM MST WEDNESDAY...
...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM TO 7 PM MST
WEDNESDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 4 AM to 9 AM MST Wednesday. 

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

* TIMING...Gusty winds continuing into Thursday, with the
  strongest wind speeds late tonight into Wednesday evening.
  

* WINDS...West to northwest 35 to 45 mph with gusts approaching 
  60 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
with sustained winds of at least 40 mph...or gusts of 58 mph or
higher. Secure trash cans...lawn furniture...and other loose or
lightweight outdoor objects. High winds can topple trees...blow
weakened roofs off houses...and down power lines. Use extreme
caution when driving and expect areas of blowing dust which may
reduce visibilities greatly.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for the latest on
this hazardous High Wind Event.

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ513-101100-
/O.EXB.KTWC.WI.Y.0004.190410T1100Z-190411T0200Z/
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Bisbee, Canelo Hills, and Madera Canyon
250 PM MST Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 4 AM to 7 PM MST Wednesday. 

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into Thursday, with the
  strongest speeds late tonight into Wednesday evening.
  

* WINDS...West to northwest 25 to 35 mph with gusts near 50 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ503-504-506-514-101100-
/O.EXB.KTWC.WI.Y.0004.190410T1600Z-190411T0200Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Catalina and Rincon Mountains-
Including the cities of Nogales, Tucson, Green Valley, Vail, 
Mammoth, Oracle, Mount Lemmon, and Summerhaven
250 PM MST Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 9 AM to 7 PM MST Wednesday. 

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into Thursday. The strongest
  speeds should occur Wednesday morning into Wednesday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ507-508-101100-
/O.EXT.KTWC.WI.Y.0004.190410T1100Z-190411T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Including the cities of Sierra Vista, Benson, and Willcox
250 PM MST Tue Apr 9 2019

...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 7 PM MST WEDNESDAY...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into Thursday, with the
  strongest speeds late tonight into Wednesday evening.

* WINDS...West to northwest 25 to 35 mph with gusts near 50 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
170 
WWUS75 KTWC 100950
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
250 AM MST Wed Apr 10 2019

AZZ509>512-110000-
/O.CON.KTWC.HW.W.0001.190410T1600Z-190411T0200Z/
/O.CON.KTWC.WI.Y.0005.190410T1100Z-190410T1600Z/
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Clifton, Safford, Hannagan Meadow, 
Mount Graham, and Chiricahua NM
250 AM MST Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
7 PM MST THIS EVENING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into this evening, with the
  strongest wind speeds this morning into this evening. 

* WINDS...West to northwest 30 to 45 mph with gusts approaching 60
  mph. The highest speeds will occur across the exposed mountain
  locations.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
with sustained winds of at least 40 mph...or gusts of 58 mph or
higher. Secure trash cans...lawn furniture...and other loose or
lightweight outdoor objects. High winds can topple trees...blow
weakened roofs off houses...and down power lines. Use extreme
caution when driving and expect areas of blowing dust which may
reduce visibilities greatly.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for the latest on
this hazardous High Wind Event.

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ507-508-513-110000-
/O.CON.KTWC.WI.Y.0004.190410T1100Z-190411T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Bisbee, 
Canelo Hills, and Madera Canyon
250 AM MST Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into this evening, with the
  strongest speeds this morning into this evening. 

* WINDS...West to northwest 25 to 35 mph with gusts near 50 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ503-504-506-514-110000-
/O.CON.KTWC.WI.Y.0004.190410T1600Z-190411T0200Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Catalina and Rincon Mountains-
Including the cities of Nogales, Tucson, Green Valley, Vail, 
Mammoth, Oracle, Mount Lemmon, and Summerhaven
250 AM MST Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MST THIS EVENING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into this evening. The strongest
  speeds should occur this morning into this evening. 

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
894 
WWUS75 KTWC 101626
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
926 AM MST Wed Apr 10 2019

AZZ509>512-110200-
/O.EXP.KTWC.WI.Y.0005.000000T0000Z-190410T1600Z/
/O.CON.KTWC.HW.W.0001.000000T0000Z-190411T0200Z/
Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Including the cities of Clifton, Safford, Hannagan Meadow, 
Mount Graham, and Chiricahua NM
926 AM MST Wed Apr 10 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into this evening, with the 
  strongest wind speeds this morning into this evening. 

* WINDS...West to northwest 30 to 45 mph with gusts approaching 
  60 mph. The highest speeds will occur across the exposed 
  mountain locations. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio...commercial radio or television 
stations...or your cable television provider for the latest on 
this hazardous High Wind Event.

A High Wind Warning means a hazardous high wind event is expected
with sustained winds of at least 40 mph...or gusts of 58 mph 
or higher. Secure trash cans...lawn furniture...and other loose 
or lightweight outdoor objects. High winds can topple trees...blow
weakened roofs off houses...and down power lines. Use extreme 
caution when driving and expect areas of blowing dust which may 
reduce visibilities greatly.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for the latest on
this hazardous High Wind Event.

&&

$$

AZZ503-504-506>508-513-514-110200-
/O.CON.KTWC.WI.Y.0004.000000T0000Z-190411T0200Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Nogales, Tucson, Green Valley, Vail, 
Mammoth, Oracle, Sierra Vista, Benson, Willcox, Bisbee, 
Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven
926 AM MST Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

* TIMING...Gusty winds continuing into this evening. The 
  strongest speeds should occur this morning into this evening. 

* WINDS...West to northwest 25 to 35 mph with gusts near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 9, 2:49 PM MST, 1 minute earlier.

Area forecast discussion, Apr 9, 2:49 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
249 PM MST Tue Apr 9 2019

.SYNOPSIS...Gusty winds will strengthen across the area tonight and
especially Wednesday. Patchy blowing dust should also occur
Wednesday along with much cooler temperatures. The next storm system
is expected to bring scattered valley rain and mountain snow showers
Friday into Saturday. Dry conditions with warmer temperatures early
next week.

&&

.DISCUSSION...Winds continued to increase in speed this afternoon in
advance of a strong storm system entering the western United States
today. Latest models remained on track with this system which was
slated to pass through the region late tonight and Wednesday. This
will be mainly a dry system for southern Arizona as the bulk of the
storm remains north of the area. That said, the main concerns will
be associated with strong and gusty winds late tonight and
Wednesday. Blowing dust in prone areas will also likely become an
issue tomorrow as well. Various wind related advisories and warnings
have been posted for late tonight and tomorrow. Please refer to the
WMO product header WWUS75 or AWIPS header NPWTWC for more details on
the wind event. Some strong and gusty winds will continue again on
Thursday across the eastern one-third of Arizona on the backside of
the storm system as in moves into the central Plains.  Along with
the wind, temperatures will drop considerably tomorrow with a
possible freeze in the Sulphur Springs valley Wednesday
night/Thursday morning. The weather pattern will remain active as
another weather system will impact the area Friday into Saturday
with scattered showers expected. Storm total snow accumulations of
up 3 to 6 inches will be possible above 6500 feet. Thereafter, the
area will be in between systems until another one approaches the
region early next week.

&&

.AVIATION...Valid through 11/00Z.
Scattered clouds mainly above 20k ft MSL into Wednesday. Surface
wind swly/wly 12-25 kts with gusts of 25-40 kts into Wednesday
morning. The highest speeds will mainly occur east to southeast of
KTUS, and the timing of the highest speeds will be after 10/18Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning is in effect from 9 am to 7 pm
MST Wednesday for Fire Weather Zones 150, 151, and 152. A Fire
Weather Watch remains in effect from Thursday morning through
Thursday evening for zones 151 and 152. Scattered to perhaps
numerous valley rain and mountain snow showers are expected late
Friday into Saturday. Dry conditions to return early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    High Wind Warning from 9 AM to 7 PM MST Wednesday for AZZ509>512.
    Wind Advisory from 4 AM to 9 AM MST Wednesday for AZZ509>512.
    Red Flag Warning from 9 AM to 7 PM MST Wednesday for AZZ150>152.
    Fire Weather Watch from Thursday morning through Thursday
    evening for AZZ151-152.
    Wind Advisory from 4 AM to 7 PM MST Wednesday for AZZ507-508-513.
    Wind Advisory from 9 AM to 7 PM MST Wednesday for AZZ503-504-506-
    514.

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:31 AM MSTHigh Wind WarningTWCCochise, Graham, Greenlee, Pinal35 hr
Apr 9, 3:31 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz39 hr
Apr 9, 3:38 AM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz39 hr

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.